Dawn phenomenon

The dawn phenomenon is quite frustrating. Increasing insulin dosage like endo suggests doesnt help. Levemir tends to wear off with my daughter. she takes it at 8pm and by 7 am it’s gone. He suggested splitting which I do 8pm and 4am before I go to work but by 8am she has spiked . I’m wondering if giving her the 2nd dose before 4 am maybe 2 am will help or even .5 of humalog before she wakes up all the way.

Hi @stixxs512, When I spike in the early morning, I just try to catch it early with my Freestyle Libre and give myself a correction dose of humalog. For me, Levemir is used to keep my blood sugar stable in between meals under normal circumstances. I always use Humalog to catch and pull down the unexpected rises.

Do you split your levemir dose?

Hi again. You wrote a post just yesterday so I’m just wondering when you started splitting her dose - it can take a few days for changes to “settle in”.
Keep in mind, it’s best to think of things shared by people on the forum, as things to consider. Type1s with with experience might adapt them to suit their (our) needs but if you’re new and especially given that is your child you are treating, I would definitely speak with her doctor about any changes - they can give you definitive guidelines about adjusting timing and dosing corrections.

1 Like

Anything that I see on the forum that I think my daughter can benefit from I speak with her endo about. My daughter was diagnosed 6 years ago. She has been on 3 different basals in those 6 years because of insurance. Splitting her dosage was suggested years ago by a different endo and now with her new endo it was suggested last week being that levemir doesnt last. Shes was on levemir years ago and due to insurance she was able to get on lantus for a while but it caused stomach problems so now shes on levemir again. The splitting of her dosage has been happening for a week

Thanks for your reply. It can be difficult to keep track of each person’s experience so I’m glad to know where you fall. I gather you weren’t able to get an override when your insurance changed their preference, assuming the first one worked? I wish insurances didn’t assume that one size fits all and that the one they get the best price on works for everyone.

Hello ididi. I experience dawn phenomenon myself, you’re correct, it’s frustrating to say the least. I have a question. Does your daughter use bolus fast acting insulins at all? If she doesn’t you may want to ask her endo if a small bolus dose of Novalog or Humalog in the early morning may benefit her with this condition. Discuss with her endo to schedule an early morning bolus dose to prevent an overlap of the fast acting insulin still working strong when her basal dose becomes active. Just a thought if you haven’t already thought about it. We’ll see if others agree with this idea too.

Shes on humalog. I was discussing with him about dosing her a small amount in the early mornings when I catch the spike . I always catch it because I go to work super early and she spikes around the time she always has. He doesnt want to do that because he doesnt want her to go low .but how she feels when she wakes is miserable because shes 300

Her endo doesnt really believe there are huge differences in insulins so anytime it has to change he is like well it’s basically the same

Since I use a pump it’s been a while since I’ve used long acting insulins but I did recall they have different patterns and durations. Here’s a chart I found that you can use to compare and discuss with her doctor if you would like.

@stixxs512 in my experiencing when managing my diabetes with MDI plus background, I found it much easier [and safer] to address the dawn phenomenon with a correction at breakfast time when I was fully awake. This can very easily be done with the one injection for breakfast and is much easier to track.

Splitting the background Levemir could be more difficult to manage in the long run. The only exception to this thinking, is if her “spikes” are really high. My fear is that even 0.5 unit Humalog could push her too low - at times, a 1/2 unit of Humalog can drop me 40 - 50 mg/dl in a half hour.

1 Like

No, I take the full dose at 9pm each night

I believe you have a valid idea. You may want to decide if another pediatric endo is a good idea. I can understand how she feels if she’s 300 BGL when waking up. It’s miserable.

Wow so many people have said it doesnt last but only 12 hrs for them.

Unfortunately a lot of ped endo feel that way with kids. I understand not wanting her to drop low but I want to give her some type of relief. She wakes very early during the week her whole life because I have a early shift and have to take her to my grandparents house. seeing her not only wake early and feel miserable just breaks my heart

1 Like

i understand, but your instincts are correct. 300 BGL’s too often are not good. My suggestion is to keep pushing for what you know she needs. If she is not feeling well, you are her protector and your battle is to find answers to make her life as good as it can be. When I was in my very young years, that’s why I’m a dinosaur, I went to the first T1D ped endo in our area and it was an hours drive to the university hospital. He was very knowledgable and kept me on the correct path. Joslin is an excellent diabetic facility you may consider not knowing where you live or one comparable to help your daughter with her issues you can’t get support with locally. Just an idea. Keep fighting for her, you’re a T1D warrior mother and will succeed on her behalf.

1 Like

Thank you for those encouraging words. You are very correct. I’m in St. LOUIS ,MO. I’m going to do some searching to see what’s offered here

1 Like

@stixxs512 I’m older, 67, so there may be an age impact, but when I started splitting my Lantus it took several days to balance out. I split because Lantus seemed to die off at the 20-22 hour mark and (my take) increasing dosage caused lows, but they weren’t consistent as to time. I was at 11 units/day, so I split 6u morning and 5u night, about 12 hours apart (I miss the timing at times, but about there). I found I had to increase the dosage 1u at night to ensure BGs didn’t wander higher at night. After doing this for about two weeks, possibly a little longer, it’s evened out significantly and (most of the time) BGs are much more stable; day times are more stable between meals (messed up by eating, still working on tracking boluses), even if I’m higher at bedtime (140+ but stable) I find BGs slowly wander down and level off at 110-120.

Question: It sounds like you may be dosing in early AM and having to go to work. Is there any chance the spikes are due to her eating/drinking something you’re not aware of, or becoming active, vice the basal?

Ref the doc saying all the insulin’s are basically the same, given the wide differentiating comment on this site and FUD, I find the comment insulting. Similar, absolutely, the same, not at all; the differences from person to person are pretty indisputable. Perhaps a different Endo is in order…though I know this takes time, takes some interviewing/questioning on your part, and depends on location for availability.

1 Like

Shes not eating drinking anything because it happens on the weekends when we are at home as well. I’ve noticed the past couple days shes dropped low in the evenings then shot up a hour later . It’s usually about the 14th hr after her 430-5 am dosage which is the 2nd dosage of levemir. But she still wakes up high because the doc said no humalog to correct that early in the morning

I’m glad to see you’re looking into options. I would expect a doctor to provide some guidance on how to manage those concerning highs, particularly since there’s a definite pattern to them. A new set of eyes can be incredibly helpful and I hope you’re able to find one soon.
Do you think your daughter might be interested in a pump? They use rapid insulin only so no need to coordinate a couple of different ones; and basal rates can be programmed to cover as needed throughout the day, delivering more at some times, less at others. Not everyone wants or needs a pump but it could be helpful if she’s willing. I use T-Slim which is great, but many people like the Omnipod which currently is the only tubeless option. Since the pods that hold the insulin are disposable I don’t think there’s the time commitment of tubed pumps, which is typically 4 years.
Perhaps something to consider down the road although of injections work well and someone prefers it, by all means stick with them (no pun intended). All the best. Please keep us posted on how she does.

1 Like